Oklahoma, 2024

Wildfire in Oklahoma, September 20 to 27, 2024

September 20 to 27, 2024 · NWS OUN · 1 event in 1 county or zone

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread across southwestern Oklahoma on the 20th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread across southwestern Oklahoma on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 1:30 PM CST, 2 hours 12 minutes earlier. Its key messages:

  • Updated at 219 PM CDT Fri Sep 20 2024
  • Marginal risk for severe storms across northern Oklahoma this afternoon, main hazard is strong downburst winds.
  • 40-60% shower/storm chances Saturday night through Monday morning. Marginal risk for severe storms NW half of the area.
  • Hot/humid conditions continue Saturday, cold front brings cooler weather Sunday into next week.
Area forecast discussion, Sep 20, 1:30 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
230 PM CDT Fri Sep 20 2024

...New SHORT TERM, LONG TERM...

.UPDATE...
Issued at 117 PM CDT Fri Sep 20 2024

POPS for late this afternoon were increased slightly for many
areas north of I-40. With continual moisture advection into
central Oklahoma and decreasing clouds and the approach of the
mid-level wave from NM, chances are greater than near zero. Still,
storms in this region are expected to be isolated with possibly a
few more closer to Kansas.

&&

.KEY MESSAGES...
Updated at 219 PM CDT Fri Sep 20 2024

    - Marginal risk for severe storms across northern Oklahoma this
      afternoon, main hazard is strong downburst winds.

    - 40-60% shower/storm chances Saturday night through Monday
      morning. Marginal risk for severe storms NW half of the area.

    - Hot/humid conditions continue Saturday, cold front brings
      cooler weather Sunday into next week.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 219 PM CDT Fri Sep 20 2024

Hot and humid conditions are in place once again this afternoon
across much of the area, though clouds have tempered the heat across
portions of central Oklahoma somewhat. We still expect a chance for
showers and storms across northern Oklahoma later this afternoon
and this evening as a shortwave currently across the panhandles
skirts by just to our north into Kansas. The convective
environment will support the risk for a few strong to severe wind
gusts with large T/Td spreads and DCAPE of 1500+ J/Kg.

Activity is expected to diminish and/or lift north of the area by
early this evening. Much of tonight into tomorrow is then expected
to be dry as the forcing with the main upper low remains to our west
across New Mexico into the panhandles. With upper ridging
remaining overhead, one more day of very hot temperatures is
expected, with highs in the mid 90s to near 100 degrees.

Ware

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 219 PM CDT Fri Sep 20 2024

By later Saturday into Saturday night, ongoing showers and storms
across the panhandles will push into northwestern/western Oklahoma
as a cold front begins pushing slowly south and east. Moderate
chances (40-70%) for showers and storms will progress across the
area with the front on Sunday as the main upper wave ejects into
the central Plains. A marginal risk for severe storms will
accompany this activity, mainly along and north/west of the I-44
corridor. Additionally, given PWATs close to 2", heavy rain and
localized flooding will be possible.

Rain chances will diminish Monday morning as the front pushes south
of the area. Temperatures will be much cooler behind the front, with
highs on Monday expected to be in the 70s across much of the area
to near 80 near the Red River. The cooler temperatures will
persist into midweek as upper troughing remains over the central
US. We may see additional shower/storm chances Tuesday into
Wednesday as additional shortwave energy rounds the base of the
trough, but models are not consistent on the track of this wave
and where associated rain chances will be. For now, our highest
chances during this period are across the southwestern half of the
area, but this could change.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 117 PM CDT Fri Sep 20 2024

VFR conditions are expected through the period outside of isolated
thunderstorms in northern Oklahoma late this afternoon and early
evening. Winds will be southerly with occasional gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  98  74  96  72 /  10   0   0  10
Hobart OK        100  72  97  70 /   0   0  10  30
Wichita Falls TX 101  73  99  74 /   0   0   0   0
Gage OK          101  71  95  60 /  20  10  50  80
Ponca City OK     98  74  98  70 /  20  10  10  40
Durant OK         99  73  98  73 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-038>048-050>052.

TX...Heat Advisory until 8 PM CDT this evening for TXZ090.

&&

SHORT TERM...08
LONG TERM....08
AVIATION...09
Hazardous weather outlook, Sep 20, 1:40 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
240 PM CDT Fri Sep 20 2024

OKZ004>048-050>052-TXZ083>090-211945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
240 PM CDT Fri Sep 20 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Heat...
Near record temperatures are expected this afternoon. The heat
combined with the humidity will yield heat index values of 100 to
107 degrees.

.Thunderstorms...
A low chance for thunderstorms will occur in northern Oklahoma this
afternoon and evening. Any storms that occur will have the
potential to produce a strong to severe downburst.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Medium chances for thunderstorms start Saturday night in northwest
Oklahoma, spreading across the forecast area Sunday and Sunday
night. There is a marginal risk for severe thunderstorms Sunday
afternoon and evening. Heavy rain will also be a concern.

Thunderstorm chances return Tuesday into Wednesday to portions of
the area.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Comanche

When
September 20, 3:42 PM CST to September 27, 12:00 PM CST
Where
Comanche forecast zone
Property damage
$162,000
Reported by
Park/Forest Service
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

The Post Oak and Rogers Lane Fire burned 973 acres in western Comanche County, just west of the community of Cache. End time is estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216164.